My husband has been taking Plaquinil (generic hydroxychloroquin) for almost 2 yrs., under a rheumatologist's care. He has Sjogren's Syndrome. He became very ill, and was diagnosed w/ viral meningial encephalitis. We were much later told that the Plaquinil had "lowered his tolerance to infection, as it is also an immuno-suppressant." In essence, the medicine allowed the viral infection to cross the barrier between his brain and blood/lungs. His/our question is as to whether he can or should EVER go back on the medication and risk exposure to further illnesses if it is true that Plaquinil or the generic for is, in fact, an immuno-suppressant and presents a serious health risk for him? (He was never told of that risk when he was put on the medication.)
Do either hydroxychol./Plaquinil put you @ risk for greater immunosuppression problems?
Added 2 Aug 2010:
What I failed to mention (above) is that he almost died in April when this happened. We've been told that his 'count' (900+ cells per 1,000) was the highest infection level in the spinal fluid that the doctors had ever seen. He had four spinal taps. All the patients they'd encountered w/lower levels had died. Most who lived were severely impaired or brain-dead. He's the 'lucky one' in many ways and is, all things considered, remarkably intact.
He has areas of residual physical & cerebral damage, and is in a Brain Injury & Trauma Rehab Clinic and on disability. "They say" it will take a year or two to know how much damage is permanent and what's temporary. This is primarily due to the viral encephalitis, of course, not the medication.
MY QUESTIONS STILL STAND:
1. IS Plaquinil or its generic a true immunosuppressant or is it only a problem with certain diseases or conditions? Y or N?
2. If Y --- has it now irrevocably compromised his immune system? Does it matter if he goes back to taking the Plaquinil or a generic form as he still has Sjorgren's? If he takes it, does he open himself up to further infections?
If NOT Plaquinil or hydroxychloroquine, what can he take in its place?
We really need to know if it makes a difference since his system has been compromised? Will it continue to harm him or is the damage done?
Or is there ANOTHER medication option available for Sjogren's Syndrome? [The daily pain that he now has w/out the medication is higher than what he had in the past.]
Ergo, although we are grateful he is alive, this 'symptomatic' part is difficult to manage. His doctors [Infectious Disease, internist and neurologist] call what he has "post-encephalitic meningial viral encephalitis." The symptoms are too numerous to list; it's damaged most vital areas: eyes, brain, left side, taste/smell, balance, sleep, speech, etc. For starters he lost 25 lbs. of muscle. At 6', 148 lbs., he can't regain weight, no matter how many calories he ingests. We're working w/ a nutritionist, his internist and others. So far nothing helps. The Plaquinil had begun his weight loss, so he was thin to start. He's now bony and bruises easily.
3. IF Plaquinil (hydroxychloroquine) is an immunosuppressant, shouldn't doctors inform their patients about this as a 'potential' side effect prior to prescribing the drug?
[This is NOT a litigious query, but an honest question for future patients.] My husband's a very intelligent man; he asks questions and talks with his doctors. He did not hear this and was not told at the outset about Plaquinil's potential to suppress the immune system. Had he known that side effect, I doubt that he'd have agreed to take it. I think the risks should be discussed clearly with patients prior to prescribing the medication.
6 Aug 2010
1. Yes, Plaquenil suppresses the immune system. (Autoimmune disease such as Sjogrens occurs when the body gets "confused" and attacks healthy tissue instead of just attacking the germs. Basically, the immune system is a bit out of control. Plaquenil works by suppressing the immune system. Unfortunately you can't tell it to attack just the germs so you suppress all of its function to spare your healthy tissue- in your husband's case, his eyes, mouth, throat.)
NOTE: Plaquinil and hydroxychloroquine are essentially the same drug. The same effects should be expected from both drugs.
2. No, his immune system should not be forever compromised. I have an autoimmune disease and must take Plaquenil for the rest of my life in order to keep my immune system suppressed. There is no reason why his immune system should not return to where it was before taking the drug. However, after discontinuation, he may initially experience a "relapse" where his Sjogrens symptoms are worse than before. This too should subside over time.
It doesn't matter if he goes back on Plaquenil or hydroxychoroquine. Both should suppress his immune system and make him more vulnerable to infection. There are other drugs similar to Plaquenil (Prednisone, Methodextrate, etc) but he will face the same risks with all of them. All work by suppressing the immune system. If he wants this type of drug he can try to balance control of his autoimmune disease with the risk of infection. What I mean is: He might want to consider taking a lower dose of Plaquenil. This won't suppress his immune system quite as much but it also won't completely control his Sjogrens. He will have to learn to live with the symptoms though they shouldn't be as bad as without Paquenil and it's surely better than death! Another alternative is a more targeted approach. I don't know a lot about Sjogrens but there are medicines like Restasis to help with dry eyes. They suppress the inflammation in just the eyes rather than suppressing the immune system for the entire body. There are also drugs to increase the production of saliva in the mouth. Restasis should limit the risk of infection to the eyes and I'm not sure but I wouldn't think the "saliva producers" would cause any increased risk of infection. In fact, increasing saliva in the mouth should actually help to fight dental disease.
3. Yes, the doctors probably should advise of the risks but rarely do. This is more of a function of the Pharmacist. The risks are clearly indicated on the printout received with the medicine at the pharmacy. You should also ask for counseling on the med from the Pharmacist whenever starting a new drug. (I learned this one the hard way.)
Finally, your husband needs to add a Rheumatologist to his group of doctors. They are the best trained to treat autoimmune disease such as Sjogrens. A good doctor will take the time to explain the disease and treatment options. I was unhappy with my first Rheumatologist. I then did some research on the internet and found one who takes time with his patients instead of trying to rush out of the room. He has been fabulous and it's changed my life.
I'm so sorry to hear about your husband and I wish him well. The brain is a mysterious thing and will sometimes heal when we don't expect it to. I will keep you both in my prayers. Please feel free to contact me at any time.
- Plaquenil Information for Consumers
- Plaquenil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Plaquenil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I started 200mg/day of plaquenil on May 2th. Was told by the doctor that the med, should help me control the systemic arthrirts(Sjogren syndrome ...
5 answers • 12 Nov 2009
I should add that I was on plaquenil from 2000 to 2010, but was taken off, even thought I was maintaining with no vision side effects. Within months ...
0 answers • 4 Jul 2011
Sjogren's Syndrome - So I have been on Plaquenil for about a month, and I have been having a lot of?
... mood swings. Initially I began feeling very anxious(in the second week), but recently I have been very moody and even to the point of depression ...
2 answers • 19 Aug 2011
Plaquenil - Will Plaquinil work without prednisone? I do not want to take the prednisone because of?
... the side effects like weight gain and irratibility. I have Lupus, Fibromyalgia, Atrial Fibrilation, Hyopthyroidism and Breast cancer in ...
2 answers • 19 Dec 2011
I have been taking the drug for almost two year for Sjogrens syndrome/lupus and recently I have noticed unexplainable brusing on my back and thighs
4 answers • 11 Jan 2015